Retinal pigment epithelial tear following intravitreal ranibizumab injections for neovascular age-related macular degeneration
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
To report the development of retinal pigment epithelial (RPE) tear after intravitreal injection of ranibizumab (Lucentis, Novartis, Basel, Switzerland).
Case report with presentation of the fundus photography, fluorescein angiography (FA) and optical coherence tomography (OCT) findings.
A 70-year-old man received intravitreal injections of ranibizumab for the treatment of occult choroidal neovascularisation (CNV) with fibrovascular pigment epithelial detachment due to age-related macular degeneration. One day after the third intravitreal ranibizumab injection, fundus examination showed a RPE defect at the foveal region. FA and OCT confirmed the presence of RPE tear sparing the fovea. No further progression of the RPE tear was observed after withholding subsequent ranibizumab injection and his right eye visual acuity remained at 20/100 at 3 months from the last injection.
As with other anti-vascular endothelial growth factor treatment for CNV, RPE tear might occur after intravitreal ranibizumab injection even after previous uneventful intravitreal injections.
- Brown, DM, Kaiser, PK, Michels, M, Soubrane, G, Heier, JS, Kim, RY, Sy, JP, Schneider, S (2006) Ranibizumab versus verteporfin for neovascular age-related macular degeneration. N Engl J Med 355: pp. 1432-1444 CrossRef
- Dhalla, MS, Blinder, KJ, Tewari, A, Hariprasad, SM, Apte, RS (2006) Retinal pigment epithelial tear following intravitreal pegaptanib sodium. Am J Ophthalmol 141: pp. 752-754 CrossRef
- Gass, JD (1984) Pathogenesis of tears of the retinal pigment epithelium. Br J Ophthalmol 68: pp. 513-519
- Gelisken, F, Inhoffen, W, Partsch, M, Schneider, U, Kreissig, I (2001) Retinal pigment epithelial tear after photodynamic therapy for choroidal neovascularization. Am J Ophthalmol 131: pp. 518-520 CrossRef
- Gelisken, F, Ziemssen, F, Voelker, M, Bartz-Schmidt, KU (2006) Retinal pigment epithelial tear following intravitreal bevacizumab injection for neovascular age-related macular degeneration. Acta Ophthalmol Scand 84: pp. 833-834 CrossRef
- Hoskin, A, Bird, AC, Sehmi, K (1981) Tears of detached pigment epithelium. Br J Ophthalmol 65: pp. 417-422
- Meyer, CH, Mennel, S, Schmidt, JC, Kroll, P (2006) Acute retinal pigment epithelial tear following intravitreal bevacizumab (Avastin) injection for occult choroidal neovascularisation secondary to age related macular degeneration. Br J Ophthalmol 90: pp. 1207-1208 CrossRef
- Nicolo, M, Ghiglione, D, Calabria, G (2006) Retinal pigment epithelial tear following intravitreal injection of bevacizumab (Avastin). Eur J Ophthalmol 16: pp. 770-773
- Rosenfeld, PJ, Brown, DM, Heier, JS, Boyer, DS, Kaiser, PK, Chung, CY, Kim, RY (2006) Ranibizumab for neovascular age-related macular degeneration. N Engl J Med 355: pp. 1419-1431 CrossRef
- Singh, RP, Sears, JE (2006) Retinal pigment epithelial tears after pegaptanib injection for exudative age-related macular degeneration. Am J Ophthalmol 142: pp. 160-162 CrossRef
- Retinal pigment epithelial tear following intravitreal ranibizumab injections for neovascular age-related macular degeneration
Graefe's Archive for Clinical and Experimental Ophthalmology
Volume 245, Issue 8 , pp 1225-1227
- Cover Date
- Print ISSN
- Online ISSN
- Additional Links
- Age-related macular degeneration
- Choroidal neovascularisation
- Retinal pigment epithelial tear
- Industry Sectors